Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 13, 2018, 8:00 PM CDT for Floyd County, Mitchell County, Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2018, 8:00 PM CDT (01:00 UTC)
- Expired
- Apr 13, 2018, 8:18 PM CDT
- In force
- 18 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Floyd County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 140 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 794 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 884 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
586
WUUS53 KARX 140100
SVRARX
IAC067-131-140130-
/O.NEW.KARX.SV.W.0004.180414T0100Z-180414T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
800 PM CDT FRI APR 13 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Mitchell County in north central Iowa...
Central Floyd County in north central Iowa...
* Until 830 PM CDT
* At 759 PM CDT, a severe thunderstorm was located near Marble Rock,
or 7 miles west of Charles City, moving northeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Law enforcement.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Charles City and Floyd around 810 PM CDT.
At 756 pm, quarter size hail was reported 1 mile north of Marble
Rock.
Other locations impacted by this severe thunderstorm include Colwell,
Orchard, Idlewilde State Park, Roseville and Howardville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4334 9272 4328 9255 4321 9255 4317 9258
4294 9277 4302 9297
TIME...MOT...LOC 0059Z 207DEG 37KT 4304 9282
HAIL...1.00IN
WIND...<50MPH
$$
Lawrence2 follow-up statements
018
WWUS53 KARX 140108
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
808 PM CDT FRI APR 13 2018
IAC067-131-140130-
/O.CON.KARX.SV.W.0004.000000T0000Z-180414T0130Z/
Mitchell IA-Floyd IA-
808 PM CDT FRI APR 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN MITCHELL AND NORTHEASTERN FLOYD COUNTIES...
At 808 PM CDT, a severe thunderstorm was located over Floyd, or near
Charles City, moving northeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Law enforcement.
IMPACT...Damage to vehicles is expected.
this severe thunderstorm will remain over mainly rural areas of
southeastern Mitchell and northeastern Floyd Counties, including the
following locations: Colwell, Orchard, Colwell County Park, New Haven
and Idlewilde State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4334 9272 4328 9255 4321 9255 4317 9258
4302 9273 4308 9289
TIME...MOT...LOC 0108Z 206DEG 36KT 4311 9277
HAIL...1.00IN
WIND...<50MPH
$$
Lawrence209
WWUS53 KARX 140118
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
818 PM CDT FRI APR 13 2018
IAC067-131-140128-
/O.CAN.KARX.SV.W.0004.000000T0000Z-180414T0130Z/
Mitchell IA-Floyd IA-
818 PM CDT FRI APR 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MITCHELL AND
NORTHEASTERN FLOYD COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail is
still likely with this thunderstorm as it moves into southeast
Mitchell county the next 30 minutes.
LAT...LON 4334 9272 4328 9255 4321 9255 4317 9258
4302 9273 4308 9289
TIME...MOT...LOC 0116Z 207DEG 37KT 4320 9270
$$
LawrenceWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:37 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Apr 13, 6:37 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
637 PM CDT Fri Apr 13 2018
.SHORT TERM...(This evening through Saturday)
Issued at 351 PM CDT Fri Apr 13 2018
A very complex storm system continues to take shape for tonight
through the weekend with precip types/amounts a tough forecast.
Still anticipate widespread rain/embedded storms developing through
the evening/overnight into Saturday morning with moisture
transport/warm advection north of the surface warm front. The
surface warm front does look to be stuck a little farther south
across southeast Iowa, which may end up focusing precip right
across our area. Confidence is lower into north-central Wisconsin
with how far north precip reaches tonight. A few hail producing
storms are possible this evening with the low freezing levels and
elevated instability. Strong, gusty east to northeast winds will
also gust up to around 45 mph.
As for precip types, as temps slowly fall tonight, a trend towards a
wintry mix from north to south is expected, with freezing
rain/rain/sleet possible, and some snow possible in north-central
WI. South of I-90, mostly rain would be expected, although with
convective potential, some sleet is possible. Expect some icing
concerns, especially on elevated surfaces with temps near
freezing.
As the upper trough approaches through the day Saturday, expect
more precip to develop. With surface temps clinging close to
freezing, remaining warm aloft into southwest Wisconsin, and some
potential for convective elements given steep lapse rates, a
wintry mix of precip types remains likely, with more snow from
southeast MN into north-central WI. As the def zone precip
overspreads the area Sat night into Sun, a general transition
towards snow is expected, although some mixed precip could
persist. Residual light snow will diminish later Sunday into
Sunday night.
As for headlines, messaging and impacts, it's a difficult system
to deal with. Brought A Winter Weather Advisory southward tonight
to account for some icing, possibly light snow over north-central
Wisconsin. Did adjust total event ice amounts down to the 1/10 to
1/4 inch range. With the wave of precip Sat afternoon into Sunday
more likely to be snow with 6+ inches a decent bet from parts of
southeast Minnesota through north- central Wisconsin, converted
the advisory to a warning in these areas into Sunday, with the
advisory remaining farther south. As mentioned, the freezing rain
impacts are expected to be greatest on elevated surfaces, but with
surface temps playing a key role on roads. The highest snow
impacts are expected over southeast Minnesota into north-central
Wisconsin, where some areas may see 8+ inches. Blowing snow is
also possible in open areas Sat/Sat night. Will have to monitor
short term trends and make any adjustments as necessary.
.LONG TERM...(Saturday night through Friday)
Issued at 351 PM CDT Fri Apr 13 2018
Surface ridging passes over the Upper Midwest Monday into Tuesday
with a respite from the precipitation. A fairly vigorous upper
trough and surface low are expected to lift towards the Great
Lakes Tuesday night and Monday with another shot at some wintry
precip, including some snow. A quieter late week stretch is
anticipated behind this system, although model guidance in general
indicates the potential for another system to possibly impact the
area next weekend. Temps should stay below seasonal norms through
the next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 637 PM CDT Fri Apr 13 2018
Next round of precipitation developing right now across the area
and that will continue through roughly 04-06Z before we catch
another break in the action the second half of tonight. Most of
the precipitation should be just rain, but with some embedded
convective elements, could see not only a little lightning but
also some sleet or small hail along with very heavy rains for
brief periods. Given continued fetch of drier air into the area,
ceilings may hang right around the IFR/MVFR range for RST but
mainly MVFR for LSE, probably actually rising after 06Z tonight as
much of the precipitation briefly ends.
That break in precipitation should hold through mid to late
morning Saturday, though can't rule out some drizzle or light rain
at times. Will be closely watching surface temperatures as we
will continue to see readings slide toward the freezing mark, and
likely below at RST very late tonight or into Saturday morning.
Should that occur, can't totally rule out some light freezing rain
or drizzle for RST, though per the latest trends, it appears any
precipitation from about 06Z tonight through 18Z Saturday will be
very light. Thereafter, our next round of heavier precipitation
still looks on track into Saturday afternoon and evening, with
much of that likely falling as snow and/or sleet, perhaps heavy at
times with accumulation likely for LSE and RST. Winds will become
increasingly gusty from the northeast tonight into Saturday
morning, with a few gusts nearing 40 knots not out of the question
at RST.
&&
.HYDROLOGY...
Issued at 351 PM CDT Fri Apr 13 2018
Additional precipitation amounts of 1 to 2 inches are expected
through Sunday, in addition to the 0.50 to locally greater than 1
inch amounts that fell over parts of the region. By Saturday night
much of the precipitation is expected to be snow. Soils remain at
least partially frozen, especially north of I-90, or are wet from
recent snowmelt. Due to this, a higher than normal percentage of
the rainfall expected to runoff, producing ponding of water in low
spots and cause river rises. Flooding remains a concern later
today thru the weekend into early next week on some area rivers
and streams. Please continue to monitor forecasts closely,
especially if you have interests along or live near a river or
stream.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 1 PM Saturday to 7 PM CDT Sunday
for WIZ061.
Winter Weather Advisory from 7 AM Saturday to 7 PM CDT Sunday
for WIZ053>055.
Winter Weather Advisory from 1 AM Saturday to 7 PM CDT Sunday
for WIZ041>044.
Winter Weather Advisory from 1 AM to 1 PM CDT Saturday for
WIZ032.
Winter Storm Warning from 1 PM Saturday to 1 PM CDT Sunday for
WIZ032.
Winter Weather Advisory from 1 AM to 4 PM CDT Saturday for
WIZ017-029-033-034.
Winter Storm Warning from 4 PM Saturday to 7 PM CDT Sunday for
WIZ017-029-033-034.
MN...Winter Weather Advisory from 7 AM Saturday to 7 PM CDT Sunday
for MNZ094>096.
Winter Weather Advisory from 1 AM to 1 PM CDT Saturday for
MNZ079-086>088.
Winter Storm Warning from 1 PM Saturday to 1 PM CDT Sunday for
MNZ079-086>088.
IA...Winter Weather Advisory from 1 PM Saturday to 7 PM CDT Sunday
for IAZ018-019-029-030.
Winter Weather Advisory from 7 AM Saturday to 7 PM CDT Sunday
for IAZ008>011.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...Lawrence
HYDROLOGY...JM/RRSHazardous weather outlook, Apr 13, 4:04 PM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 404 PM CDT Fri Apr 13 2018 MNZ079-086>088-WIZ017-029-032>034-141100- Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau- Jackson- 404 PM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota into north-central Wisconsin .DAY ONE...Tonight A Winter Weather Advisory is in effect overnight tonight. Rain and isolated thunderstorms will become a wintry mix. Icing up to 1/10 inch of an inch is expected, with 1 to 3 inches of snow across north central Wisconsin. Some travel impacts are expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Winter Weather Advisory is in effect Saturday morning and Winter Storm Warning is in effect Saturday afternoon into Sunday. A wintry mix will change to all snow on Saturday and continue into Sunday with new snow accumulations of 6 to 12 inches expected. Some travel impacts are likely. Motorists should plan ahead, know the forecast, and adjust travel if conditions warrant. Liquid water amounts up to 2 inches through Sunday will lead to river rises into next week with the potential for some flooding. .SPOTTER INFORMATION STATEMENT... Precipitation reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-MNZ094>096-WIZ041>044-053>055-061- 141100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Mower-Fillmore-Houston-La Crosse-Monroe-Juneau-Adams- Vernon-Crawford-Richland-Grant- 404 PM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions northeast Iowa and southeast Minnesota through southwest and central Wisconsin. .DAY ONE...Tonight A Winter Weather Advisory is in effect late tonight into Sunday. Rain and isolated thunderstorms are expected this evening, becoming a wintry mix through the Interstate 90 corridor after midnight. Small hail is possible with any thunderstorms. Ice accumulations up to 1/10 of an inch are expected, especially on elevated surfaces. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A wintry mix will continue on Saturday, becoming mainly snow late Saturday into Sunday. Additional ice amounts around 1/10 of an inch are expected with snowfall up to 4 to 6 inches. Liquid water amounts up to 2 inches through Sunday will lead to river rises into next week with the potential for some flooding. .SPOTTER INFORMATION STATEMENT... Precipitation reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. JM/04
In the hours before
Local storm report, Apr 13, 7:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
732 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 2 NNW ONALASKA 43.92N 91.24W
04/13/2018 E0.50 INCH LA CROSSE WI NWS EMPLOYEE
&&
CJALocal storm report, Apr 13, 7:45 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
745 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL AUSTIN 43.67N 92.97W
04/13/2018 E0.25 INCH MOWER MN PUBLIC
HAIL STARTING TO COVER THE GROUND.
&&Local storm report, Apr 13, 7:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL 1 N LA CROSSE 43.84N 91.24W
04/13/2018 M0.25 INCH LA CROSSE WI PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
CJALocal storm report, Apr 13, 7:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
752 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 4 E MONTANA 44.34N 91.58W
04/13/2018 E0.25 INCH BUFFALO WI PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
CJALocal storm report, Apr 13, 7:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
756 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM HAIL 2 S HOLMEN 43.93N 91.24W
04/13/2018 E0.25 INCH LA CROSSE WI NWS EMPLOYEE
&&
CJALocal storm report, Apr 13, 7:58 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 1 N MARBLE ROCK 42.98N 92.87W
04/13/2018 E1.00 INCH FLOYD IA LAW ENFORCEMENT
&&
CJAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 8:25 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 35 min |
| Apr 13, 8:46 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 29 min |
| Apr 14, 2:56 AM CDT | Wind Advisory | ARX | Chickasaw, Clayton, Fayette, Floyd | 10 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.